Article about the Effectiveness of Anti-Depressants following RNY

Barbara C.
on 1/28/13 11:02 am - Raleigh, NC

Those of you who have followed me for some time are probably aware that I suffer from debilitatingly Severe Clinical Depression and Anxiety. Often, people will PM me and ask me if and what type of impact RNY had on my depression and on the medications that I take to try to mitigate and manage my depressive symptoms.

I have to say that I have a great psychiatrist and she was really very good about closely monitoring me after my surgery to watch for signs that I might not be getting the full effect of the medications. When I had my surgery, there were not yet any studies documenting what happens to patients taking SSRIs which are among the cornerstone of the medication arsenal for dealing with depression. A small recent study released March 2012, examined the impact RNY has on patients that had been taking SSRIs to see how it effected level of the SSRIs found in their bloodstream. Their clinical research bears out what happened to me. Basically, the patients had been taking the drugs prior to their RNY. They tested the level of SSRI in the patients prior to the RNY, 1 month post op, 3 months post op, 6 months post op and 12 months post op and found that about 2/3 of the patients were likely to experience about a 50% loss in efficacy about 1 month post op, but that most patients were experiencing a rebound to close to normal levels by the time they were 6 months post op.

Here is a link to an article about the study.

I think that the take away here is that if you are on anti-depressants, you want to be sure that your health care providers are aware of this short term issue and that they monitor you closely to ensure your mental health. Remember that there are a number of other issues also at play when you have any surgery, but especially WLS because you are losing a coping mechanism that you have come to rely upon since you no longer have food as a crutch/drug of choice to lean on after surgery. Hopefully, if you do have depressive issues, you'll be working with a counselor through your weight loss phase to help you navigate the feelings, concerns, and issues that come up in a way that will allow you to maximize your weight loss opportunity and long term maintenance.

Barbara
ObesityHelp Coach and Support Group Leader
http://www.obesityhelp.com/group/bcumbo_group/
High-264, Current-148, Goal-145

Allen Y.
on 1/28/13 11:14 am - Garland, TX

Thanks for the info

 

     

Barbara C.
on 1/28/13 11:18 am - Raleigh, NC

My pleasure.

Barbara
ObesityHelp Coach and Support Group Leader
http://www.obesityhelp.com/group/bcumbo_group/
High-264, Current-148, Goal-145

Rebecki65
on 1/28/13 1:09 pm - OR
RNY on 08/20/12

Yes, thank you for this information.  I do have clinical depression and I've been on Prozac for a long time.  It's the only medication that works for me.  I was wondering about this very thing this last weekend and today even.  Perfect timing!

Never get so busy making a living that you forget to make a life!      
HW: 243  CW: 157  SW: 217
RNY: 8/20/12  Age: 48 Height: 5'3"

I've lost 86lbs!  Lost 90, but the honeymoon phase is over.  Now the real work begins!
                                 

    

    

    

    

Barbara C.
on 1/28/13 1:50 pm - Raleigh, NC

You are welcome. I hope it will be helpful to you.

Barbara
ObesityHelp Coach and Support Group Leader
http://www.obesityhelp.com/group/bcumbo_group/
High-264, Current-148, Goal-145

apurdie
on 1/28/13 1:47 pm - CA

Great information helps to explain a lot.  Thank you!

Barbara C.
on 1/28/13 1:51 pm - Raleigh, NC

I'm glad and you are most welcome.

Barbara
ObesityHelp Coach and Support Group Leader
http://www.obesityhelp.com/group/bcumbo_group/
High-264, Current-148, Goal-145

bbearsmama
on 1/28/13 7:40 pm
RNY on 02/28/13

Very helpful! It said that the level of medication was half one month post op. So do you think doubling the dosage during those first few months following surgery would fix the issue?

Thank you so much for the information!

 

Pam :)

"B" bears' mama from Texas
Follow my journey on youtube: "bbearsmama" 

SW: 210 CW: 123.6

    
Barbara C.
on 1/28/13 8:10 pm - Raleigh, NC
Pam,

I would print off the article and take it to my doctor and have them make the appropriate adjustments. Lab tests can be done to ascertain the saturation level of your medication in your bloodstream to know what the appropriate and effective dosage would be for you from one month to the next.

Barbara
ObesityHelp Coach and Support Group Leader
http://www.obesityhelp.com/group/bcumbo_group/
High-264, Current-148, Goal-145

ctinnell
on 1/28/13 9:16 pm - TX

Very good information. Thank you for sharing. I have been struggling with severe depression since about one month post op. Just hit 6 months last week, so maybe my meds will start helping more now. Just curious, have you ever read anything about this also being true for other chronic problems, like fibromyalgia or arthritis? My WLS has thrown all my chronic health issues into a tail-spin that I can't seem to pull out of. I was just sure that losing weight would help me feel better, yet I am down 77 pounds and feel worse than I did before surgery! I think the fact that I have so much pain and fatigue every day is really contributing to my depression. It is very frustrating! Anyway, when I read your post, I wondered if the same could be true for my fibromyalgia, arthritis and peripheral neuropathy meds.

            
Most Active
Whats on your Monday menu RNYers?
karenp8 · 71 replies · 574 views
What's on your Tuesday menu,RNYers?
karenp8 · 49 replies · 602 views
I?m a work in progress...
Emiepie · 27 replies · 315 views
Diabetes
Anniezw · 13 replies · 214 views
Whats on your Sunday menu RNYers?
karenp8 · 12 replies · 194 views
First experience with dumping....
Melody P. · 11 replies · 275 views
Recent Topics
×